question-icon

What Causes Headache, Weight Loss And Chills While On Insulin?

default
Posted on Wed, 25 Oct 2017
Question: Hello,
My brother is 64, obese about 300+. He is very diabetic. On a powerful pen type of insulin. He was on the super insulin if you know what I mean and switched to the pen about 2 months ago. For 3 days now he is complaining about constant headache, shoulder constant ache, upset with stomach, not throwing up, no diarahea. Just feels terrible. He complains of getting the chills, like the flu. For some reason, I don't think it is the flu. He has had no contact with anyone. Both my wife and I feel great. Its as though he might have been bit by a spider. His skin is diabetic dry. He is on blood thinners and compression wraps. His diabetic doctor is puzzled. He is suppose to eat 3 times a day and take the pin. He has been tracking his blood sugar level and he is all over the place. The pen does not seem to be as powerful as the super insulin, but is suppose to be the same. He eats very little. He should be losing weight but is not. I've been monitoring what he eats. Its as though the insulin is causing no weight loss or is increasing his weight somewhat. Any ideas of what he might be experiencing over the last 3 days.
doctor
Answered by Dr. Mirjeta Guni (1 hour later)
Brief Answer:
About your brother's condition;

Detailed Answer:
Hello and thank you for asking!
I can understand your concern regarding to your brother's health.
If a patient have been with high glucose levels for a long period, normal values are perceived as low and may have symptoms of hypoglicemia even though blood sugar is normal. This lasts for a couple of weeks. From your description i think this is the reason why he has symptoms of hypoglicemia with normal blood sugar and is supposed to be improved within a few days.
Insulin can cause weight gain by increasing the appetite, otherwise, if he doesn't eat more than before, no weight gain is expected from insulin.
Probably lack of physical activity makes it difficult to loose weight.
From your description i suppose he is the ideal candidate for gastric sleeve to loose weight. In this way Diabetes will be improved without need for insulin.
Of course a detailed physical examination, a larger history and the blood tests are needed to give you an exact diagnosis and outcome.
Wish him good health.
Kind regards,
Dr.Mirjeta


Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2411 Questions

premium_optimized

The User accepted the expert's answer

Share on
What Causes Headache, Weight Loss And Chills While On Insulin?

Brief Answer: About your brother's condition; Detailed Answer: Hello and thank you for asking! I can understand your concern regarding to your brother's health. If a patient have been with high glucose levels for a long period, normal values are perceived as low and may have symptoms of hypoglicemia even though blood sugar is normal. This lasts for a couple of weeks. From your description i think this is the reason why he has symptoms of hypoglicemia with normal blood sugar and is supposed to be improved within a few days. Insulin can cause weight gain by increasing the appetite, otherwise, if he doesn't eat more than before, no weight gain is expected from insulin. Probably lack of physical activity makes it difficult to loose weight. From your description i suppose he is the ideal candidate for gastric sleeve to loose weight. In this way Diabetes will be improved without need for insulin. Of course a detailed physical examination, a larger history and the blood tests are needed to give you an exact diagnosis and outcome. Wish him good health. Kind regards, Dr.Mirjeta